Alert archive / Montana / Flash Flood Warnings in 2018

Flash Flood Warning 2, NWS Glasgow, MT

May 26, 2018Garfield County, McCone County, Montana

NWS Glasgow, MT issued this flash flood warning at May 26, 2018, 9:49 PM MDT for Garfield County, McCone County, Montana. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2018, 9:49 PM MDT (03:49 UTC)
Expired
May 27, 2018, 1:45 AM MDT
In force
4 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, MT, McCone County, MT

The radar

The Glasgow radar (KGGW), 52 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 11:30 PM MDTFLASH FLOOD8 E Haxby, MTROADS WASHED OUT HEADING INTO ROCK CREEK STATE PARK. THEY ARE IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 101 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WGUS55 KGGW 270349
FFWGGW
MTC033-055-270745-
/O.NEW.KGGW.FF.W.0002.180527T0349Z-180527T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Glasgow MT
949 PM MDT SAT MAY 26 2018

The National Weather Service in Glasgow has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in northeastern Montana...
  Northwestern McCone County in northeastern Montana...

* Until 145 AM MDT

* At 949 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Hell Creek Rec Area, Rock Creek Rec Area and Haxby. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4758 10704 4767 10695 4769 10687 4774 10686
      4773 10675 4777 10671 4779 10662 4778 10661
      4781 10661 4781 10657 4784 10656 4785 10653
      4788 10653 4801 10584 4774 10581 4734 10694

$$

Mottice
2 follow-up statements
246 
WGUS75 KGGW 270520
FFSGGW

Flash Flood Statement
National Weather Service Glasgow MT
1120 PM MDT SAT MAY 26 2018

MTC033-055-270745-
/O.CON.KGGW.FF.W.0002.000000T0000Z-180527T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield MT-McCone MT-
1120 PM MDT SAT MAY 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM MDT FOR
NORTHEASTERN GARFIELD AND NORTHWESTERN MCCONE COUNTIES...

At 1118 PM MDT, Doppler radar indicated thunderstorms continue to 
produce heavy rain across the warned area. Radar shows 2 to 5 inches 
of rain has fallen across the area so far with up to another inch of 
rain expected. 

Some locations that will experience flooding include...
Hell Creek Rec Area, Rock Creek Rec Area and Haxby. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4758 10704 4767 10695 4769 10687 4774 10686
      4773 10675 4777 10671 4779 10662 4778 10661
      4781 10661 4781 10657 4784 10656 4785 10653
      4788 10653 4801 10584 4774 10581 4734 10694

$$

Mottice
750 
WGUS75 KGGW 270744
FFSGGW

Flash Flood Statement
National Weather Service Glasgow MT
144 AM MDT SUN MAY 27 2018

MTC033-055-270751-
/O.EXP.KGGW.FF.W.0002.000000T0000Z-180527T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield MT-McCone MT-
144 AM MDT SUN MAY 27 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN GARFIELD AND NORTHWESTERN
MCCONE COUNTIES WILL EXPIRE AT 145 AM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Turn around, don't drown when encountering flooded roads.

LAT...LON 4758 10704 4767 10695 4769 10687 4774 10686
      4773 10675 4777 10671 4779 10662 4778 10661
      4781 10661 4781 10657 4784 10656 4785 10653
      4788 10653 4801 10584 4774 10581 4734 10694

$$

RAE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:39 PM MDT, 6 hours 10 minutes earlier.

Area forecast discussion, May 26, 3:39 PM MDT, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
339 PM MDT Sat May 26 2018

.DISCUSSION...

The stage is set and the atmosphere is primed for the development
of some strong to severe thunderstorms beginning now and lasting
through tonight. Favorable shear profile, warm moist air at the
surface on a southeasterly flow, and an advancing cold front from
the southwest are all contributing to the threat for these severe
thunderstorms. Most of our CWA has been outlined for a slight risk
area from SPC all day long. Last mesoscale discussion calls for
60% chance of a severe thunderstorm watch being issued for this
area. Even now, isolated thunderstorms are breaking out over the
higher terrain of central Montana. Expect coverage and intensity
to increase with time this evening and tonight.

Sunday morning, as the last lingering storms slide eastward into
North Dakota and the cold front advances further, temperatures
will cool a bit. Sunday afternoon and evening, the front will not
have completely advanced all the way through the CWA. This will
leave an unstable atmosphere over our SE zones along the
Yellowstone River valley. Would not be surprised to see another
strong to marginally severe thunderstorms down there through the
evening and late night hours.

Monday through Tuesday, the large upper-level low pressure system
stalls over the Great Basin region, keeping a generally unsettled
weather pattern over NE Montana.

Wednesday, and brief calm period takes over, thanks to a weak
upper-level ridge over the area.

Thursday and beyond, another cold front will be the focus for more
thunderstorm development over the region.          BMickelson

&&

.AVIATION...

FLIGHT CAT: VFR to begin, becoming IFR or worse in severe
thunderstorms after 22Z.

DISCUSSION: Thunderstorms, with some becoming severe are expected
to impact the terminals in some way later this afternoon into the
overnight hours. Thunder should leave the area between 06Z to 09Z
but may linger just a bit longer near KSDY. Expect threat of
large hail and damaging winds. Some MVFR/IFR conditions are
expected with/near these impacts, especially if a TAF site is
directly under one of these thunderstorms.

WIND: Southeast at 10 to 15 kts in the afternoon. Erratic and
damaging winds in excess of 55 mph are possible near the stronger
storms between until 09Z overnight tonight. Winds will switch
around from the north behind thunderstorms tonight.

BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 26, 8:53 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Glasgow MT
853 PM MDT SAT MAY 26 2018

MTZ022-023-270400-
Garfield MT-McCone MT-
853 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...SOUTHERN
VALLEY AND NORTHWESTERN MCCONE COUNTIES UNTIL 1000 PM MDT...

At 853 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of The Pines Rec Area, or 32 miles northeast of
Jordan, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rock Creek Rec Area and Haxby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4774 10582 4764 10640 4772 10664 4781 10658
      4783 10656 4785 10656 4785 10653 4788 10654
      4788 10651 4790 10653 4792 10651 4791 10650
      4792 10650 4799 10584
TIME...MOT...LOC 0253Z 206DEG 11KT 4770 10651

Mottice
Local storm report, May 26, 9:07 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
907 PM MDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             1 SE CIRCLE             47.41N 105.59W
05/26/2018  E1.00 INCH       MCCONE             MT   PUBLIC

            HAIL THE SIZE OF QUARTERS AND INCREASING IN
            SIZE; STILL HAILING.

&&

AEH
Special weather statement, May 26, 9:23 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Glasgow MT
923 PM MDT SAT MAY 26 2018

MTZ022-270415-
Garfield MT-
923 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY
UNTIL 1015 PM MDT...

At 923 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Edwards, or 31 miles southwest of Jordan, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Garfield County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4686 10738 4720 10727 4715 10674 4686 10707
TIME...MOT...LOC 0323Z 207DEG 22KT 4691 10720

Mottice
Special weather statement, May 26, 9:29 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Glasgow MT
929 PM MDT SAT MAY 26 2018

MTZ019-270415-
Sheridan MT-
929 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DANIELS AND NORTHWESTERN
SHERIDAN COUNTIES UNTIL 1015 PM MDT...

At 929 PM MDT, Doppler radar was tracking a strong thunderstorm over
Redstone, or 18 miles west of Plentywood, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Plentywood, Redstone, Archer, Port Of Raymond, Outlook, Raymond and
Daleview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4879 10433 4868 10499 4874 10504 4888 10504
      4900 10475 4900 10449
TIME...MOT...LOC 0329Z 242DEG 27KT 4880 10496

Mottice
Special weather statement, May 26, 9:33 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Glasgow MT
933 PM MDT SAT MAY 26 2018

MTZ017-020-022-023-270430-
Garfield MT-Western Roosevelt MT-McCone MT-
Central and Southern Valley MT-
933 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...
SOUTHWESTERN ROOSEVELT...EAST CENTRAL VALLEY AND NORTHWESTERN MCCONE
COUNTIES UNTIL 1030 PM MDT...

At 933 PM MDT, Doppler radar was tracking a strong thunderstorm over
Nashua, or 13 miles southeast of Glasgow, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Nashua, Fort Peck, Frazer, Oswego and Park Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4797 10645 4825 10649 4839 10585 4799 10584
TIME...MOT...LOC 0333Z 256DEG 21KT 4812 10637

Mottice
Local storm report, May 26, 9:43 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
943 PM MDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             1 ESE RICHEY            47.64N 105.05W
05/26/2018  M1.00 INCH       DAWSON             MT   TRAINED SPOTTER

            MORE SMALL HAIL, DIMES, BUT QUARTERS CURRENTLY FALLING
            WITH HEAVY RAIN.

&&

BRANDONB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:34 PM MDTSpecial Weather StatementGGW41 min
May 26, 6:36 PM MDTSpecial Weather StatementGGWMcCone39 min
May 26, 6:46 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone59 min
May 26, 6:52 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley53 min
May 26, 7:42 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley63 min
May 26, 7:45 PM MDTSpecial Weather StatementGGWMcCone60 min
May 26, 8:18 PM MDTSpecial Weather StatementGGWMcCone42 min
May 26, 8:38 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland67 min
May 26, 8:53 PM MDTSpecial Weather StatementGGWMcCone67 min
May 26, 9:14 PM MDTSevere Thunderstorm WarningGGWDawson, Richland61 min
May 26, 9:23 PM MDTSpecial Weather StatementGGWGarfield52 min
May 26, 9:29 PM MDTSpecial Weather StatementGGWSheridan46 min
May 26, 9:33 PM MDTSpecial Weather StatementGGWValley57 min
May 26, 9:44 PM MDTSevere Thunderstorm WarningGGWDawson, McCone61 min
May 26, 10:15 PM MDTSpecial Weather StatementGGWMcCone45 min
May 26, 10:21 PM MDTFlash Flood WarningGGWDawson, McCone, Richland4 hr
May 26, 10:34 PM MDTSpecial Weather StatementGGWRichland56 min
May 26, 10:44 PM MDTSpecial Weather StatementGGWDawson61 min
May 26, 11:02 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie, Richland, Wibaux58 min
May 26, 11:54 PM MDTSpecial Weather StatementGGWWibaux66 min
May 27, 12:43 AM MDTAreal Flood AdvisoryGGWDawson, Prairie3 hr
May 27, 1:06 AM MDTSpecial Weather StatementGGWWibaux54 min

Nearby

Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.